Alert archive / New Mexico / Red Flag Warnings in 2018
Red Flag Warning 20, NWS Albuquerque, NM
NWS Albuquerque, NM issued this red flag warning at Mar 17, 2018, 3:15 PM MDT for Harding County, San Miguel County, Union County, New Mexico. It took effect at Mar 18, 2018, 12:00 PM MDT. It was in force for 8 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 17, 2018, 3:15 PM MDT (21:15 UTC)
- In effect from
- Mar 18, 2018, 12:00 PM MDT
- Expired
- Mar 18, 2018, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Albuquerque, NM
Counties Harding County, NM, San Miguel County, NM, Union County, NM
The radar
The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 18, 8:00 PM MDT | SNOW 3 | 8 Sw Rociada, NM | WESNER SPRINGS SNOTEL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.3 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2344 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
665 WWUS85 KABQ 172115 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 315 PM MDT Sat Mar 17 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM THIS EVENING FOR THE NORTHEAST HIGHLANDS AND NORTHEAST PLAINS DUE TO STRONG WIND AND LOW HUMIDITY... ...RED FLAG WARNING SUNDAY AFTERNOON THROUGH EARLY EVENING FOR THE EASTERN PLAINS DUE TO STRONG WIND AND LOW HUMIDITY... .Surface winds will continue to strengthen this afternoon across northeast areas, and humidities should reach critical thresholds in many locations, as an upper level trough approaches the Four Corners from the west. Critical fire weather conditions are expected until around 8 pm this evening across portions of the northeast. Conditions will become much more critical across more of the eastern plains on Sunday as the upper level trough forms a closed low pressure system while passing eastward along the Colorado and New Mexico border. The storm system will steer a strong jet stream over the state, and form a potent lee trough across the plains. West wind gusts across the plains will vary from 45 to over 60 mph on Sunday with widespread humidities below 15 percent and above normal temperatures. Strong winds will linger through Sunday evening, but a Pacific cold front and a back door cold front should lower temperatures and raise humidities enough to ease critical fire weather conditions by 8 pm. NMZ104-180200- /O.UPG.KABQ.FW.A.0017.180318T1800Z-180319T0200Z/ /O.NEW.KABQ.FW.W.0020.180318T1800Z-180319T0200Z/ /O.CON.KABQ.FW.W.0019.000000T0000Z-180318T0200Z/ Northeast Plains- 315 PM MDT Sat Mar 17 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT SUNDAY... The National Weather Service in Albuquerque has issued a Red Flag Warning...which is in effect from noon to 8 PM MDT Sunday. The Fire Weather Watch is no longer in effect. * AREA AND TIMING...The Northeast Plains will observe critical conditions through early this evening. Critical fire weather conditions will once again redevelop Sunday afternoon through the early evening. * 20 FOOT WINDS...South to southwest winds today with speeds ranging from 15 to 25 mph with occasional gusts of 35 mph. On Sunday winds will be out of the west at 25 to 35 mph with gusts to 55 mph. * RELATIVE HUMIDITY...Falling to 5 to 15 percent this afternoon and to 10 to 15 percent Sunday afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$ NMZ108-180200- /O.UPG.KABQ.FW.A.0017.180318T1800Z-180319T0200Z/ /O.NEW.KABQ.FW.W.0020.180318T1800Z-180319T0200Z/ East Central Plains- 315 PM MDT Sat Mar 17 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT SUNDAY... The National Weather Service in Albuquerque has issued a Red Flag Warning...which is in effect from noon to 8 PM MDT Sunday. The Fire Weather Watch is no longer in effect. * AREA AND TIMING...The East Central Plains are expected to observe critical fire weather conditions Sunday afternoon through early evening. * 20 FOOT WINDS...West winds at 30 to 40 mph with gusts to 60 mph. * RELATIVE HUMIDITY...Falling to 10 to 15 percent Sunday afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$ NMZ103-180200- /O.CON.KABQ.FW.W.0019.000000T0000Z-180318T0200Z/ Northeast Highlands- 315 PM MDT Sat Mar 17 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * AREA AND TIMING...The Northeast Highlands will observe critical conditions this afternoon through early this evening. * 20 FOOT WINDS...South to southwest winds at 15 to 25 mph with occasional gusts to 35 mph. * RELATIVE HUMIDITY...Falling to 5 and 15 percent today. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$
3 follow-up statements
078 WWUS85 KABQ 180211 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 811 PM MDT Sat Mar 17 2018 ...RED FLAG WARNING SUNDAY AFTERNOON THROUGH EARLY EVENING FOR THE EASTERN PLAINS DUE TO STRONG WIND AND LOW HUMIDITY... .Conditions will become much more critical across more of the eastern plains on Sunday as the upper level trough forms a closed low pressure system while passing eastward along the Colorado and New Mexico border. The storm system will steer a strong jet stream over the state, and form a potent lee trough across the plains. West wind gusts across the plains will vary from 45 to over 60 mph on Sunday with widespread humidities below 15 percent and above normal temperatures. Strong winds will linger through Sunday evening, but a Pacific cold front and a back door cold front should lower temperatures and raise humidities enough to ease critical fire weather conditions by 8 pm. NMZ104-181300- /O.EXP.KABQ.FW.W.0019.000000T0000Z-180318T0200Z/ /O.CON.KABQ.FW.W.0020.180318T1800Z-180319T0200Z/ Northeast Plains- 811 PM MDT Sat Mar 17 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT SUNDAY... ...RED FLAG WARNING HAS EXPIRED SATURDAY EVENING... * AREA AND TIMING...Critical fire weather conditions in the Northeast Plains will once again redevelop Sunday afternoon through the early evening. * 20 FOOT WINDS...Winds will be out of the west at 25 to 35 mph with gusts to 55 mph. * RELATIVE HUMIDITY...Falling to 10 to 15 percent Sunday afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$ NMZ103-180315- /O.EXP.KABQ.FW.W.0019.000000T0000Z-180318T0200Z/ Northeast Highlands- 811 PM MDT Sat Mar 17 2018 ...RED FLAG WARNING HAS EXPIRED... $$ NMZ108-181300- /O.CON.KABQ.FW.W.0020.180318T1800Z-180319T0200Z/ East Central Plains- 811 PM MDT Sat Mar 17 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT SUNDAY... * AREA AND TIMING...The East Central Plains are expected to observe critical fire weather conditions Sunday afternoon through early evening. * 20 FOOT WINDS...West winds at 30 to 40 mph with gusts to 60 mph. * RELATIVE HUMIDITY...Falling to 10 to 15 percent Sunday afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$
094 WWUS85 KABQ 181020 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 420 AM MDT Sun Mar 18 2018 ...RED FLAG WARNING THIS AFTERNOON THROUGH EARLY THIS EVENING FOR THE EASTERN PLAINS DUE TO STRONG WINDS AND LOW HUMIDITY... .Fire weather conditions will become much more critical across the eastern plains today, as an upper level trough moves eastward along the Colorado and New Mexico border. The storm system will steer a strong jet stream over the state, and form a potent lee trough across the plains of southeastern Colorado. West wind gusts across the eastern plains of New Mexico will range from 45 to over 60 mph this afternoon with widespread humidities below 15 percent and above normal temperatures. Strong winds will linger through this evening, but a Pacific cold front and a backdoor cold front should lower temperatures and raise humidities enough to ease critical fire weather conditions by 8 PM. NMZ104-108-190200- /O.CON.KABQ.FW.W.0020.180318T1800Z-180319T0200Z/ Northeast Plains-East Central Plains- 420 AM MDT Sun Mar 18 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING... * AREA AND TIMING...The Northeast Plains and East Central Plains are expected to observe critical fire weather conditions this afternoon and early this evening. * 20 FOOT WINDS...West winds at 30 to 40 mph with gusts to 60 mph. * RELATIVE HUMIDITY...Falling to 10 to 15 percent this afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$ 28
049 WWUS85 KABQ 190151 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 751 PM MDT Sun Mar 18 2018 NMZ104-108-190300- /O.EXP.KABQ.FW.W.0020.000000T0000Z-180319T0200Z/ Northeast Plains-East Central Plains- 751 PM MDT Sun Mar 18 2018 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING... While winds across the area remain strong, relatively humidity is on the way up thanks to a much cooler airmass. Critical fire weather conditions are no longer anticipated. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Mar 17, 12:15 PM MDT, 3 hours earlier.
Area forecast discussion, Mar 17, 12:15 PM MDT, 3 hours before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1215 PM MDT Sat Mar 17 2018 .AVIATION... 18Z TAF CYCLE Winds will be gusty this afternoon. They will stay gusty in the mountains tonight, while lower elevations decouple from the stronger flow aloft. Winds will become strong Saturday with the highest gusts potentially reaching 50 kt in the afternoon along and east of the central and south central mountains. In addition, scattered snow showers will develop in the Four Corners area late tonight as an upper level trough approaches from the west. The system may form a closed low that will pass eastward along the CO/NM border on Sunday. North central and western areas will be favored for rain and snow showers, some with thunder across the northwest. A few inches of snow accumulation is expected in the mountains and along the continental divide on Sunday. Further, blowing dust may produce MVFR and IFR visibilities and or ceilings Sunday afternoon at lower elevations along and east of the Rio Grande and from the I-40 corridor southward. 44 && .PREV DISCUSSION...320 AM MDT Sat Mar 17 2018... .SYNOPSIS... Temperatures will be warmer today as breezy conditions prevail and skies become mostly sunny. Critical fire weather conditions are expected in the northeast this afternoon. A storm system swinging over northern and central New Mexico Sunday and Sunday night will bring rain, snow and a few thunderstorms to the northwest and north central, while very strong winds rake locales along and south of Interstate 40, and critical fire weather conditions redevelop over the Northeast and East Central Plains. Colder temperatures will invade the region from west to east and accumulating snow will be possible over the San Juan, Chuska, Sangre de Cristo and Jemez mountain peaks. Strong west to northwest winds will persist Sunday night and into Monday over portions of the central and northeast while chances for precipitation taper off. Early next week will be cooler than normal, but temperatures will rebound and dry weather will prevail during the middle of next week. Unsettled weather could return next Thursday and possibly next weekend. && .DISCUSSION... Warmer today with breezy conditions developing. Cloud cover over the southeast half of the region should gradually exit from west to east during the morning, leaving skies mostly sunny for the afternoon. HRRR and RAP13 were hinting at a few sprinkles under the thicker cloud cover this morning south central and southeast so didn't zero out pops there but with rather low dew points, would be surprised if 0.01 of an inch reached the ground. A cold storm system will make it's way into the Great Basin and towards New Mexico tonight, then swing across northern and central New Mexico Sunday and Sunday night. This will be a late winter/early spring type system with a plethora of weather to deal with, ranging from accumulating snow in the northwest and north central, along with a few thunderstorms, to very strong and possibly damaging winds generally along and south of Interstate 40, as the upper jet passes over central New Mexico from west to east, and critical fire weather conditions in the eastern plains, as temperatures will remain near to above average and humidities low on Sunday afternoon. About the only thing missing is the potential for severe storms along our eastern border with Texas, thank goodness. This appears to be a quick hitting system, so tapered down some of the precipitation amounts to get some reasonable snow accumulations over the northwest/north central mountains. Amounts are worthy of a winter weather advisory for the Chuska, San Juan and possibly the Sangre de Cristo and Jemez mountain peaks but will hold off issuing for now, as forecast QPF may differ with the 12Z models. Also decided the potential for very strong and possibly damaging winds was the more significant feature, so a high wind watch was issued. Blowing dust may also be a concern Sunday afternoon in portions of the RGV and eastern plains. Will also be issuing an SPS to sum everything up. Winds don't appear to diminish much Sunday night in the northeast as northwest flow strengthens behind the departing system. In fact, isolated high winds could occur there Sunday night, while precipitation chances taper off. It will be colder Sunday night and Monday, but still breezy to windy for portions of the central and east. Winds taper off and temperatures start to warm Tuesday and more so Wednesday. Another quick moving system could affect the region Thursday and maybe next weekend. && .FIRE WEATHER... ...CRITICAL FIRE WEATHER CONTINUES ACROSS THE NORTHEAST HIGHLANDS AND NORTHEAST PLAINS TODAY WITH CONTINUED CRITICAL CONDITIONS EXPECTED ACROSS THE EASTERN PLAINS SUNDAY... A deep upper low will move southeastward today from northern CA into the western Great Basin. The upper level circulation around this large storm will produce a southwest flow aloft across northern and central NM. Southwest winds at 700 millibars Saturday afternoon will range from 20 to 30 knots over NM. A lee surface trough over southeastern CO Saturday afternoon and evening will allow stronger winds aloft to reach the surface across northeast NM and the higher terrain of southwest and west central NM. Relative humidity in the lower to mid teens in northeast NM will combine with 20 to 25 mph winds to produce critical fire weather conditions. A Red Flag Warning is in effect for FWZ103 and FWZ104 from noon to early evening today. Ventilation rates today will be excellent across most of the region. The upper low will move from the Four Corners across northern NM Sunday, bringing light snow to western and north central NM. Several inches of snow are likely in the higher elevations of the Jemez Mountains, Chuska Mountains and the Sangre de Cristo Mountains with up to 6 inches in the higher elevations of the Tusas Mountains. A strong Pacific cold front will move into western NM Sunday morning and sweep rapidly eastward to the eastern plains of NM by mid afternoon Sunday. Strong surface low pressure will also develop Sunday in southeastern CO. Winds at 700 millibars Sunday will increase to 40 to 55 knots from the west. West winds will range from 30 to 45 mph west of the central mountains Sunday afternoon and early evening. Winds east of the central mountains will be stronger due to the strong pressure gradient closer to the location of the deep surface low in southeastern CO. West winds east of the central mountains are expected to be 30 to 45 mph with winds gusts up to 65 mph, especially in the eastern foothills of the central mountains. Relative humidity will increase from west to east across NM, as the upper low pushes moisture across the state. The drying effect of downsloping west winds and weaker low level moisture transport in the eastern plains will keep relative humidity near to slightly below 15 percent Sunday afternoon and evening. A Fire Weather Watch has been issued for the eastern plains from noon Sunday through early evening. Ventilation Sunday will be excellent. A backdoor cold front will move southward across the eastern plains Monday with breezy north to northeast winds expected in northeast NM. Higher relative humidity behind the backdoor cold front will remove the threat of critical fire weather conditions. Monday will be cooler than normal across the entire area. Relative humidity values below 15 percent will occur south of the backdoor cold front across portions of south central and southeastern NM, but winds will be below critical thresholds. A ridge of high pressure aloft will move toward NM from the west Tuesday and crest over NM late Wednesday. Winds will be lighter both Tuesday and Wednesday with a gradual warming trend. An upper level trough will move from the central CA coast and across AZ Thursday and Friday. This system will produce increasing wind across NM Thursday and Friday with critical fire weather conditions possible across the eastern plains both days. 28 && .ABQ WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Sunday afternoon through Sunday evening for the following zones... NMZ104-108. High Wind Watch from Sunday afternoon through Sunday evening for the following zones... NMZ521>526-529-532>540. Red Flag Warning until 8 PM MDT this evening for the following zones... NMZ103-104. &&
Hazardous weather outlook, Mar 17, 3:49 AM MDT, 11 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 349 AM MDT Sat Mar 17 2018 NMZ501>540-181200- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 349 AM MDT Sat Mar 17 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A red flag warning is in effect this afternoon for the Northeast Highlands and Plains where low humidities combined with strong winds will create critical fire weather conditions. .DAYS TWO THROUGH SEVEN...Sunday through Friday Very strong to potentially damaging southwest to west winds along and south of the Interstate 40 corridor are forecast Sunday into Sunday evening. Winds will become northwesterly Sunday evening, and may remain strong into Monday for portions of the central and east. Strong winds will impact travel on north to south oriented highways and limit visibilities in blowing dust. Accumulating snow is possible for the Chuska, San Juan, Sangre de Cristo and Jemez mountains Sunday. Critical fire weather conditions will redevelop over the Northeast and East Central Plains Sunday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report wind and snow impacts through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx.
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 2:05 AM MDT | Fire Weather Watch | ABQ | Harding, San Miguel, Union | 13 hr |
| Mar 17, 2:33 AM MDT | High Wind Watch | ABQ | 13 hr | |
| Mar 17, 3:53 PM MDT | High Wind Watch | ABQ | 12 hr | |
| Mar 17, 3:53 PM MDT | High Wind Warning | ABQ | 32 hr |
Nearby
Red Flag Warnings in New Mexico, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.